Alert archive / Indiana / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 9, NWS Indianapolis, IN

February 16, 2006Parke County, Vermillion County, Vigo County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Feb 16, 2006, 7:14 PM EST for Parke County, Vermillion County, Vigo County, Indiana. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 16, 2006, 7:14 PM EST (00:14 UTC)
Expired
Feb 16, 2006, 8:00 PM EST
In force
46 min
Issued by
NWS Indianapolis, IN
Area
Counties, with a storm outline in the text

Counties Parke County, IN, Vermillion County, IN, Vigo County, IN

The radar

The Indianapolis radar (KIND), 91 km from the middle of the area, began a volume at 00:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 16, 4:55 PM ESTTornado WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 0.2 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2006-02-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2006-02-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -134 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
501 m above ground
0-6 km bulk shear
89 kt
0-1 km storm-relative helicity
-134 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 170014
SVRIND
INC121-165-167-170100-
/O.NEW.KIND.SV.W.0009.060217T0014Z-060217T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
714 PM EST THU FEB 16 2006

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PARKE COUNTY IN WEST CENTRAL INDIANA
  SOUTHERN VERMILLION COUNTY IN WEST CENTRAL INDIANA
  NORTHERN VIGO COUNTY IN WEST CENTRAL INDIANA

* UNTIL 800 PM EST

* AT 709 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR UNIVERSAL...OR ABOUT 14
  MILES NORTHWEST OF TERRE HAUTE...AND MOVING NORTHEAST AT 45 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  CLINTON...FAIRVIEW PARK...ROSEDALE...MECCA...MONTEZUMA...
  ROCKVILLE...BLOOMINGDALE...MARSHALL AND JUDSON.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3975 8753 3949 8753 3962 8706 3996 8711
      3994 8727

$$

CO
3 follow-up statements
000 
WWUS53 KIND 170032
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
732 PM EST THU FEB 16 2006

INC121-165-167-170100-
/O.CON.KIND.SV.W.0009.000000T0000Z-060217T0100Z/
PARKE-VERMILLION-VIGO-
732 PM EST THU FEB 16 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM EST
FOR NORTHERN VIGO...PARKE AND SOUTHERN VERMILLION COUNTIES...

AT 731 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR ROCKVILLE...OR ABOUT
23 MILES NORTHEAST OF TERRE HAUTE...MOVING NORTHEAST AT 45 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
MARSHALL AND JUDSON.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EST THURSDAY EVENING
FOR SOUTHWESTERN INDIANA. A TORNADO WATCH ALSO REMAINS IN EFFECT
UNTIL 1100 PM EST THURSDAY EVENING FOR INDIANA.

LAT...LON 3975 8753 3949 8753 3962 8706 3996 8711
      3994 8727

$$

CO
000 
WWUS53 KIND 170041
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
741 PM EST THU FEB 16 2006

INC121-165-167-170100-
/O.CON.KIND.SV.W.0009.000000T0000Z-060217T0100Z/
PARKE-VERMILLION-VIGO-
741 PM EST THU FEB 16 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM EST
FOR NORTHERN VIGO...PARKE AND SOUTHEASTERN VERMILLION COUNTIES...

AT 736 PM EST...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED
NEAR JUDSON...OR ABOUT 22 MILES SOUTHWEST OF CRAWFORDSVILLE...MOVING
NORTHEAST AT 45 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EST THURSDAY EVENING
FOR SOUTHWESTERN INDIANA. A TORNADO WATCH ALSO REMAINS IN EFFECT
UNTIL 1100 PM EST THURSDAY EVENING FOR INDIANA.

LAT...LON 3967 8747 3949 8753 3962 8706 3996 8711
      3988 8723

$$

CO
000 
WWUS53 KIND 170058
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
758 PM EST THU FEB 16 2006

INC121-165-167-170108-
/O.EXP.KIND.SV.W.0009.000000T0000Z-060217T0100Z/
PARKE-VERMILLION-VIGO-
758 PM EST THU FEB 16 2006

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN VIGO...PARKE AND
SOUTHEASTERN VERMILLION COUNTIES EXPIRES AT 800 PM EST...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EST THURSDAY EVENING
FOR SOUTHWESTERN INDIANA. A TORNADO WATCH ALSO REMAINS IN EFFECT
UNTIL 1100 PM EST THURSDAY EVENING FOR INDIANA.

LAT...LON 3967 8747 3949 8753 3962 8706 3996 8711
      3988 8723

$$

CO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 16, 12:50 PM EST, 6 hours 24 minutes earlier.

Area forecast discussion, Feb 16, 12:50 PM EST, 6 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1250 PM EST THU FEB 16 2006

...SEVERE THUNDERSTORMS POSSIBLE THIS EVENING...
...VERY STRONG NON-CONVECTIVE WINDS POSSIBLE LATER TONIGHT...

.DISCUSSION...FORECAST FOCUS REMAINS ON THE SHORT TERM TODAY UNTIL
FRIDAY MORNING.

UPPER LEVEL SYSTEM RESPONSIBLE FOR THE DEEPENING SFC LOW IS NOW
MOVING ACROSS THE CENTRAL PLAINS. SFC LOW NOW MOVING INTO CENTRAL IL
WHERE BEST MASS CONVERGENCE/PRESSURE FALLS LOCATED JUST NE OF THE
SFC LOW ARE LEADING TO A CLUSTER OF ELEVATED TSTRMS.  MEANWHILE, TO
THE AIRMASS ACROSS CENTRAL INDIANA INTO TN/KY IN THE WARM SECTOR
REMAINS MOCLDY WITH A NARROW RIBBON OF DEWPOINTS IN THE 55 TO 58F
RANGE NOW MOVING NE ALONG THE COLD FRONT FROM STL SOUTH. LAPS
SOUNDINGS SHOW A WEAK CAPPING INVERSION AROUND 850MB FOR NOW. THE
STRONG DYNAMIC LIFT NOW OCCURRING ACROSS MO ASSOCIATED WITH THE
UPPER SYSTEM AND THE MID-UPPER JET WILL ACT ON THIS FRONT LATER
TODAY TO FORCE A LINE OF LOW TOPPED CONVECTION. SHEAR VALUES REMAIN
MORE THAN SUFFICIENT WITH 6KM SHEAR IN EXCESS OF 50KTS AND 1KM SHEAR
FCST ON THE ORDER OF 40KTS. BUOYANCY PARAMETERS SHOULD BE SUFFICIENT
FOR INITIAL UPDRAFT BEFORE LOW LEVEL SHEAR TAKES OVER AND AUGMENTS
UPDRAFTS SO DO NOT BE FOOLED BY LOW CAPE PARAMETERS. TORNADO THREAT
IS LESS CLEAR DUE TO VALUES OF DEWPOINTS WHICH WILL IMPACT THE
LOWEST 1KM STABILITY PROFILE. GREATEST DEWPOINTS AND HENCE TORNADO
THREAT SHOULD REMAIN ACROSS THE SW THIRD OF THE CWA BUT THAT WILL
HAVE TO BE MONITORED. OTHERWISE, EXPECT A LINE OF CONVECTION RACING
NE AT 50 MPH BETWEEN 6 PM AND 10 PM WITH POCKETS OF DAMAGING WINDS.

AS FOR THE SYNOPTIC SCALE WINDS AND HIGH WIND WARNING...THE GRADIENT
WINDS ARE ALREADY APPROACHING ADVISORY CRITERIA. HOWEVER, THE HIGH
WIND WARNING TYPE WINDS WILL NOT OCCUR UNTIL FRONTAL PASSAGE AS
STRONG PRESSURE RISES COMBINE WITH SUBSIDENCE TO PRODUCE GUSTS IN
EXCESS OF 50 MPH. THIS THREAT APPEARS GREATEST IN THE 10 PM TO 3 PM
TIME FRAME.  I WAS TEMPTED TO PUSH BACK THE HIGH WIND WARNING AND
JUST GO WITH AN ADVISORY THIS EVENING AND HIGH WIND WARNING LATER ON
BUT GIVEN THAT IT WOULD CREATE 3 HEADLINES INCLUDING THE EXPECTED
WATCH, I WILL DEFER TO CLARITY AND LEAVE THE WARNING/ADVISORY
HEADLINES AS IS.

BEYOND TONIGHT...ONE OF THE COLDEST IF NOT COLDEST AIRMASS OF THE
SEASON WILL SLOWLY MOVE INTO THE REGION. LATEST SFC OBS SHOW TEMPS
IN THE TEENS ACROSS IA AND WILL AIRMASS WILL ARRIVE FRI. GFS/ETA
TEMP GUIDANCE AGREES WELL WITH COLDER TEMPS FRI NIGHT-SUNDAY.
EXPECTED CLDS MAY SAVE US FROM DROPPING TO FAR INTO THE SINGLE
DIGITS SAT NIGHT HOWEVER THIS WILL HAVE TO BE WATCHED CLOSELY SINCE
IT APPEARS THAT DAYTIME HIGHS MAY ONLY REACH INTO THE TEENS/LOW 20S
SATURDAY.

&&

.IND WATCHES/WARNINGS/ADVISORIES...HIGH WIND WARNING NORTHERN 2/3
CWA...WIND ADVISORY SOUTHERN 1/3 CWA TONIGHT.

&&

CO
Hazardous weather outlook, Feb 16, 2:18 PM EST, 4 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
218 PM EST THU FEB 16 2006

INZ021-028>031-035>049-051>057-171930-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-
218 PM EST THU FEB 16 2006

...HIGH WIND WARNING IN EFFECT TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A LINE OF SEVERE THUNDERSTORMS IS FORECAST TO DEVELOP ACROSS
ILLINOIS THIS AFTERNOON. THIS LINE OF STORMS WILL RACE EAST INTO
INDIANA THIS EVENING. THE STORMS WILL BE CAPABLE OF PRODUCING
DAMAGING STRAIGHT LINE WINDS IN EXCESS OF 60 MPH. THE GREATEST
RISK FOR DAMAGING THUNDERSTORM WINDS WILL OCCUR FROM 5 PM THROUGH
MIDNIGHT TONIGHT. IN ADDITION, IF SUFFICIENT MOISTURE MOVES INTO
THE REGION LATER THIS EVENING...THERE WILL BE A THREAT FOR
ISOLATED TORNADOES.

AFTER THE COLD FRONT PASSES, STRONG NON-THUNDERSTORM RELATED WINDS
WILL OCCUR. WEST NORTHWEST WINDS WILL GUST TO BETWEEN 50 AND 60 MPH
MAINLY BETWEEN 10 PM AND 3 AM TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED AFTER 5 PM THIS EVENING.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WEATHER.GOV/IND (ALL LOWERCASE)

INZ060>065-067>072-171930-
SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-DECATUR-KNOX-DAVIESS-
MARTIN-LAWRENCE-JACKSON-JENNINGS-
218 PM EST THU FEB 16 2006

...WIND ADVISORY IN EFFECT TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A LINE OF SEVERE THUNDERSTORMS IS FORECAST TO DEVELOP ACROSS
ILLINOIS THIS AFTERNOON. THIS LINE OF STORMS WILL RACE EAST INTO
INDIANA THIS EVENING. THE STORMS WILL BE CAPABLE OF PRODUCING
DAMAGING STRAIGHT LINE WINDS IN EXCESS OF 60 MPH. THE GREATEST
RISK FOR DAMAGING THUNDERSTORM WINDS WILL OCCUR FROM 5 PM THROUGH
MIDNIGHT TONIGHT. IN ADDITION, IF SUFFICIENT MOISTURE MOVES INTO
THE REGION LATER THIS EVENING...THERE WILL BE A THREAT FOR
ISOLATED TORNADOES.

AFTER THE COLD FRONT PASSES, STRONG NON-THUNDERSTORM WINDS WILL
GUST TO BETWEEN 40 AND 50 MPH. THIS SHOULD OCCUR MAINLY BETWEEN 10
PM AND 3 AM TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED AFTER 5 PM THIS EVENING.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WEATHER.GOV/IND (ALL LOWERCASE)

CO

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 16, 7:05 PM ESTSevere Thunderstorm WarningINDCarroll, Clinton, Howard28 min
Feb 16, 7:30 PM ESTSevere Thunderstorm WarningINDMontgomery, Parke, Putnam45 min
Feb 16, 7:50 PM ESTSevere Thunderstorm WarningINDClay, Sullivan, Vigo40 min
Feb 16, 8:02 PM ESTSevere Thunderstorm WarningINDClay, Putnam33 min
Feb 16, 8:07 PM ESTSevere Thunderstorm WarningINDBoone, Hamilton38 min
Feb 16, 8:11 PM ESTSevere Thunderstorm WarningINDClay, Owen34 min
Feb 16, 8:19 PM ESTSevere Thunderstorm WarningINDDaviess, Knox33 min
Feb 16, 8:27 PM ESTSevere Thunderstorm WarningINDBoone, Hamilton, Hendricks, Marion48 min
Feb 16, 8:29 PM ESTSevere Thunderstorm WarningINDGreene46 min
Feb 16, 8:29 PM ESTTornado WarningINDHendricks, Morgan, Putnam12 min
Feb 16, 8:41 PM ESTSevere Thunderstorm WarningINDMadison34 min
Feb 16, 8:45 PM ESTSevere Thunderstorm WarningINDMonroe, Morgan, Owen30 min
Feb 16, 8:53 PM ESTSevere Thunderstorm WarningINDDaviess, Martin37 min
Feb 16, 9:11 PM ESTSevere Thunderstorm WarningINDHancock, Johnson, Madison, Marion, Rush, Shelby32 min
Feb 16, 9:21 PM ESTSevere Thunderstorm WarningINDBrown, Lawrence, Monroe27 min
Feb 16, 9:36 PM ESTSevere Thunderstorm WarningINDBartholomew, Brown, Jackson, Lawrence39 min
Feb 16, 9:53 PM ESTSevere Thunderstorm WarningINDRush, Shelby37 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.